Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO

July 4, 2005Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2005, 4:55 PM MDT for Logan County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2005, 4:55 PM MDT (22:55 UTC)
Expired
Jul 4, 2005, 6:00 PM MDT
In force
65 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Denver radar (KFTG), 157 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:05 PM MDTHAIL 0.755 E Reiradon Hill, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 042255
SVRBOU
COC075-050000-
/O.NEW.KBOU.SV.W.0166.050704T2255Z-050705T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING

* UNTIL 600 PM MDT

* AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF ST PETERSBURG...OR ABOUT 17 MILES EAST OF STERLING...
  MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST
  PETERSBURG...FLEMING AND STERLING.

LAT...LON 4062 10327 4044 10315 4045 10268 4074 10270

$$
RTG
2 follow-up statements
000 
WWUS55 KBOU 042325
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT MON JUL 4 2005

COC075-050000-
/O.CON.KBOU.SV.W.0166.000000T0000Z-050705T0000Z/
LOGAN CO-
522 PM MDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR
SOUTHEASTERN LOGAN COUNTY...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ST PETERSBURG...OR ABOUT 20 MILES EAST OF 
STERLING...MOVING SOUTHEAST AT 10 MPH.  NICKEL SIZED HAIL WAS 
REPORTED 6SW FLEMING AT 505PM.  

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST
PETERSBURG AND FLEMING.

LAT...LON 4054 10318 4044 10315 4045 10268 4074 10270

$$
RTG
000 
WWUS55 KBOU 050000
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT MON JUL 4 2005

COC075-050010-
/O.EXP.KBOU.SV.W.0166.000000T0000Z-050705T0000Z/
LOGAN CO-
600 PM MDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY
EXPIRED AT 600 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4054 10318 4044 10315 4045 10268 4074 10270

$$
RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 4, 3:10 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT MON JUL 4 2005

.SHORT TERM...CONVECTION FIRING ALONG A BOUNDARY EXTENDING FROM
WASHINGTON COUNTY SOUTHWEST INTO ELBERT COUNTY.  LAPS CAPE VALUES
HAVE INCREASED TO AROUND 1500 J/KG IN THIS AREA WITH DEWPOINTS IN
THE LOWER 50S. WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS
WYOMING...EXPECTED TO SLIDE SOUTHEAST ACROSS PLAINS THIS EVENING.
APPEARS THAT THERE IS SUFFICIENT SHEAR TO SUPPORT SOME SEVERE STORMS
THIS EVENING. SEVERE THUNDERSTORM WATCH BOX IN EFFECT FOR PORTIONS
OF NORTHEAST COLORADO...NORTH AND EAST OF DENVER. THERE STILL
REMAINS AN OUTSIDE CHANCE FOR A FEW WEAK TORNADOES ALONG THE
BOUNDARY...THOUGH THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND
GUSTS. ACROSS THE URBAN CORRIDOR...SEVERE THREAT LOWER AS SHEAR IS
WEAKER AND DEWPOINTS ARE MAINLY IN THE 40S. THUNDERSTORMS WILL
PROPAGATE SOUTHEAST DURING THE EVENING BUT ARE EXPECTED TO INCREASE
IN COVERAGE.  MODELS HINT AT SOME SORT OF MCS DEVELOPING OVER FAR
EASTERN COLORADO. FOR THIS REASON...WILL KEEP THE LIKELY POPS
TONIGHT FOR THE FAR NORTHEAST ZONES.  FORECAST SOUNDINGS INDICATE
CLOSE TO AN INCH OF PRECIPITABLE WATER IN THIS AREA...AND COULD SEE
SOME HEAVY RAINERS. BASED ON TRACK AND TIMING OF SHORTWAVE...STORMS
SHOULD BE OUT OF AREA BY 08Z TUESDAY WITH SUBSIDENCE OVER AREA.
BOUNDARY LAYER HUMIDITY AND WIND PROGS SUGGEST THE POTENTIAL FOR LOW
CLOUDS AND FOG BY TUESDAY MORNING.  THIS CANNOT BE RULED OUT GIVEN
POTENTIAL FOR MOIST OUTFLOW FROM POSSIBLE MCS.  WILL ADD SOME FOG TO
THE ZONES OVERNIGHT.  ON TUESDAY...AIRMASS APPEARS TO DRY OUT A BIT
AS THETA-E RIDGE SHIFTS TO THE COLORADO/KANSAS BORDER.  HOWEVER...
VERTICAL WIND SHEAR PROFILE REMAINS ADEQUATE AS SOUTHEAST SURFACE
FLOW CONTINUES WITH WESTERLY FLOW ALOFT.  MODELS SUGGEST ANOTHER
WEAK SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON.  SHOULD SEE SOME
AFTERNOON CONVECTION AGAIN ACROSS PLAINS.  CANNOT RULE OUT A FEW
STORMS REACHING SEVERE LIMITS GIVEN THE SHEAR PROFILE.  WILL BUMP
THE POPS TO SCATTERED ACROSS PLAINS.  TEMPERATURES LOOK SIMILAR TO
MONDAYS READINGS.

.LONG TERM...THE UPPER LEVEL PATTERN OVER THE SOUTHWESTERN U.S. IS
FORECAST TO GRADUALLY STRENGTHEN THROUGH THE FORECAST PERIOD.  WEAK
TO MODERATE WESTERLY FLOW ALOFT WILL PERSIST AS A BROAD SURFACE
TROUGH CONTINUES OVER THE GREAT BASIN AND WESTERN SLOPE.  IN THE
NEARER TERM...A THETA-E RIDGE WILL BE PRESENT OVER THE EASTERN
PLAINS WEDNESDAY AFTERNOON WHICH JUSTIFIES THE 20 PERCENT POPS THAT
ARE IN THE FORECAST.  FOR THE LATTER HALF OF THE WEEK...TEMPERATURES
WILL WARM BACK UP TO THE LOWER AND MID 90S ON THE PLAINS WHICH
SHOULD DIMINISH THE CHANCE OF THUNDERSTORMS.  HOWEVER...AS LONG AS
THE SURFACE LOW PRESSURE TROUGH REMAINS OVER THE GREAT BASIN...LOW
LEVEL MOISTURE WILL BE ABLE TO ADVECT INTO THE REGION AND SUPPORT
THE MENTION OF AFTERNOON AND EVENING SHOWERS EACH DAY.  ALL IN ALL A
TYPICAL SUMMER WEATHER PATTERN APPEARS TO BE SETTING ITSELF UP.
UNTIL THERE ARE INDICATIONS THAT THE UPPER RIDGE IS BECOMING TOO
CAPPED FOR CONVECTION TO OCCUR...WILL LET THE MENTION OF SHOWERS
CONTINUE.  LATER IN THE WEEK...WEAK WINDS ALOFT WILL INCREASE THE
CONCERN FOR SLOW MOVING STORMS THAT ARE CAPABLE OF PRODUCING HEAVY
RAINS.

&&

.BOU...NONE.

&&

D-L/KDRBY
Hazardous weather outlook, Jul 4, 11:06 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT MON JUL 04 2005

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT MON JUL 04 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTHEAST PLAINS
OF COLORADO THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME
SEVERE DUE TO THE COMBINATION OF LOW LEVEL MOISTURE...MODERATE
INSTABILITY...STRONG WIND SHEAR AND AN UPPER LEVEL DISTURBANCE.

THE GREATEST RISK FOR SEVERE WEATHER APPEARS TO BE EAST OF
INTERSTATE 25 WHERE THE BEST LOW LEVEL MOISTURE AND INSTABILITY WILL
RESIDE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HOWEVER...A BRIEF TORNADO IS ALSO POSSIBLE ALONG A CONVERGENCE LINE
WHICH IS EXPECTED TO DEVELOP FROM EASTERN DOUGLAS COUNTY NORTHEAST
THROUGH ARAPAHOE AND ADAMS COUNTIES INTO MORGAN COUNTY. LOCALLY
HEAVY RAIN CAN BE EXPECTED AS THE STORMS MOVE EAST ACROSS THE PLAINS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ATMOSPHERIC CONDITIONS ON TUESDAY WILL BE QUITE SIMILAR TO THIS
AFTERNOON.  SURFACE MOISTURE WILL REMAIN OVER THE EASTERN PLAINS
WITH THE AIRMASS BECOMING UNSTABLE IN THE AFTERNOON.  THEREFORE...
SOME SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE IN THE AFTERNOON AND
EVENING.  LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE STORMS WITH
THE HIGHEST PROBABILITY OF OCCURRENCE BEING EAST OF I-25.

DRIER AND MORE STABLE CONDITIONS WILL MIGRATE INTO THE AREA BY
MIDWEEK AND MUCH LESS THUNDERSTORM ACTIVITY IS ANTICIPATED BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN AREAS EAST OF I-25
AFTER 1 PM.

D-L/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:32 PM MDTSevere Thunderstorm WarningBOUSedgwick35 min
Jul 4, 1:56 AM MDTSevere Thunderstorm WarningBOUSedgwick64 min
Jul 4, 3:17 PM MDTSevere Thunderstorm WarningBOULincoln, Washington45 min
Jul 4, 3:25 PM MDTSevere Thunderstorm WarningBOULarimer, Weld65 min
Jul 4, 4:30 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington60 min
Jul 4, 5:29 PM MDTSevere Thunderstorm WarningBOUWashington61 min
Jul 4, 5:45 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.